Vermont, 2011Flash Flooding in Vermont, May 30, 2011
May 30, 2011 · NWS BTV · 2 events in 2 counties and zones
Thunderstorms developed along a nearly stationary cold front across central and northeast Vermont. Heavy rainfall from the storms produced localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a nearly stationary cold front across central and northeast Vermont. Heavy rainfall from the storms produced localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 30, 12:51 AM EST, 9 minutes earlier.
Area forecast discussion, May 30, 12:51 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
151 AM EDT MON MAY 30 2011
.SYNOPSIS...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS THE NORTH COUNTRY EARLY THIS MORNING AS A COLD FRONT MOVES
SLOWLY SOUTHWARD INTO THE AREA. DRIER WEATHER IS EXPECTED FOR
MEMORIAL DAY AND TUESDAY WITH A WARMING TREND EXPECTED AS WELL. A
POTENT WEATHER SYSTEM MAY IMPACT THE AREA ON WEDNESDAY WITH MORE
THUNDERSTORMS EXPECTED.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
AS OF 1234 AM EDT MONDAY...INSTABILITY CONTINUES TO EXIST ACROSS
THE ENTIRE AREA EARLY THIS MORNING AND WITH SOME SPEED SHEAR
LOOKING AT STORMS TO CONTINUE EARLY THIS MORNING ACROSS MUCH OF
THE AREA. HEAVY DOWNPOURS WILL BE THE MAIN THREAT WITH THE BEST
POTENTIAL OF STORMS ACROSS ESSEX COUNTY NEW YORK AND SOUTH OF A
BURLINGTON TO SAINT JOHNSBURY LINE.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY NIGHT/...
AS OF 417 PM EDT SUNDAY...TREND WILL BE FOR PARTLY TO MOSTLY SUNNY
SKIES AS THE DAY WEARS ON DURING MONDAY UNDER LIGHT WIND FLOW.
MEAN 925-850 MB THERMAL PROFILES WOULD SUPPORT WARM MOS HIGHS
MAINLY IN THE U70S TO L80S. COULD SEE AN ISOLATED SHOWER OR STRAY
STORM LATER IN THE DAY ACROSS THE SRN DACKS/SRN VT WITH LINGERING
THETA-E CONVERGENT PROFILES EVIDENT AT LOWER TO MID LEVELS...BUT
OVERALL A DRY DAY EXPECTED.
THEN ANOTHER DRY AND SEASONABLY MILD NIGHT ON MONDAY UNDER PTLY TO
MOSTLY CLOUDY SKIES AS LOWS DIP TO NEAR NORMAL LOWS IN THE U50S
TO L60S.
BY TUESDAY FORECAST BEGINS TO TREND A TAD UNCERTAIN AS WEAK
THERMAL BOUNDARY AT MID LEVELS DRIFTS BACK ATOP THE REGION. COULD
SEE SOME PESKY VARIABLE MID LVL CLOUD COVER DURING THIS PERIOD
WHICH MAY ACT TO SUPPRESS TEMPERATURES A TAD BELOW CURRENT
FORECAST HIGHS IN THE MID TO UPPER 80S SO WE'LL HAVE TO SEE. OTHER
FLY IN THE OINTMENT WOULD BE A POTENTIAL DECAYING CONVECTIVE
COMPLEX DROPPING SOUTH ON THE NORTHEAST PERIPHERY OF THE DEEP
LAYER RIDGE OVER THE TENNESSEE VALLEY. THIS IS HINTED AT IN THIS
MORNING'S NAM/EURO OUTPUT...THOUGH WILL ONLY INTRODUCE SLIGHT CHC
POPS AT THIS TIME GIVEN VARIABLE SOLNS.
THEN THREAT OF SHOWERS/THUNDER BEGINS TO INCREASE FROM WEST TO
EAST OVERNIGHT TUESDAY AS LARGE-SCALE HEIGHT FALLS AND AN
APPROACHING SFC FRONT/LEAD SHORTWAVE FEATURE PUSH INTO THE REGION.
LOWS REMAINING MILD AS SOUTHERLY FLOW INCREASES IN EARNEST...WITH
MOST AREAS HOLDING IN THE 60S TO AROUND 70.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 417 PM EDT SUNDAY...WARM TEMPS ABOUND FOR THE EXTENDED
PERIOD AS CWA WILL BE UNDER INFLUENCE OF BROAD UPPER(HEAT) RIDGE.
MDLS MV RIDGE FROM THE SE REGION OF THE U.S. UP NORTH INTO OHIO
VALLEY BY NEXT WEEKEND. TEMPS EXPECTED TO RISE NICELY INTO THE
80S(NEAR 90F IN SPOTS) FOR WEDNESDAY W/ ZONAL FLOW
ALOFT...SHIFTING TO MORE NW BY SUNDAY. 850 TEMPS SURGE TO +16C TO
+18C WEDNESDAY AHEAD OF APPROACHING FRNTL BOUNDARY...BFR DROPPING
DOWN TO NEAR +10C DURING THE DAY DESPITE UPPER FLOW FROM THE NW
AND SFC RIDGE OVER AREA...GIVING CWA HIGHS IN THE 70S FOR REST OF
TIME. TIMING WILL BE ISSUE FOR FRNT ON WED/WED NGT AS TO AMT OF
TRW THAT OUR AREA CAN EXPECT. INSTAB IS THERE DURING THE DAY TO
PRODUCE STRONG TRW...BUT LATE APPROACH COULD PUSH FOCUS OF
CONVECTIVE ACTIVITY E AND S. STILL VERY GD CHANCE THOUGH THAT
NORTH COUNTRY WILL SEE TRW ON THIS HUMID DAY. FOR THE REST OF THE
EXTENDED...A FEW WK SYSTEMS WILL TRY TO WORK OVER UPPER RIDGE BUT
MDLS EITHER RUN THEM INTO SFC HIGH PRESSURE OR PUSH THEM SOUTH
ENOUGH TO LEAVE MAJORITY OF AREA PRECIP FREE. SO WILL BE KEEPING
POPS AT CHANCE/SL CHANCE LEVELS FOR THE TIME BEING WITH MAIN FOCUS
THURS INTO THURS NGT AND AGAIN ON SAT NGT AS WK TROUGH PASSES TO
OUR NORTH.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
THROUGH 06Z TUESDAY...SHOWERS AND THUNDERSTORMS ACROSS VERMONT AND
A PORTION OF NORTHERN NEW YORK WILL CONTINUE TO MOVE SOUTH AND
EAST OVERNIGHT AND WILL BE OUT OF THE REGION BY 12Z MONDAY...
AS A COLD FRONT MOVES THROUGH THE REGION. CONDITIONS WILL RANGE
FROM IFR/MVFR TO VFR ACROSS THE REGION IN FOG AND MIST AND IN
SHOWERS AND THUNDERSTORM THROUGH 12Z MONDAY...WITH CONDITIONS
BECOMING VFR THROUGHOUT BY 15Z MONDAY...AS DRIER AIR MOVES SOUTH
FROM CANADA...AS A RIDGE OF HIGH PRESSURE BUILDS SOUTH FROM CANADA
TODAY.
OUTLOOK 06Z TUESDAY THROUGH FRIDAY...
06Z TUESDAY THROUGH 12Z WEDNESDAY...VFR WITH HIGH PRESSURE
BUILDING IN. OVERNIGHT/MORNING LIFR FOG POSSIBLE. 12Z WEDNESDAY
THROUGH FRIDAY...AREAS OF MVFR IN SHOWERS AND THUNDERSTORMS AS A
COLD FRONT MOVES THROUGH THE REGION. 00Z THURSDAY THROUGH 00Z
SATURDAY...VFR UNDER HIGH PRESSURE.
&&
.MARINE...
AS OF 417 PM EDT SUNDAY...LIGHT TO MODEST WINDS EXPECTED ON LAKE
CHAMPLAIN OVER THE NEXT 36 HOURS. SOUTHERLY FLOW 5 TO 15 KNOTS
WILL TREND LIGHT NORTHWESTERLY AROUND 5 KNOTS BY MONDAY...AND CALM
BY MONDAY NIGHT. THIS WILL PRECLUDE PROBLEMATIC WAVE/SPLASHOVER
EFFECTS DESPITE THE LAKE'S CURRENT HIGH LEVEL OF 102.7 FEET. THE
LATEST FORECAST KEEPS THE LAKE NEARLY STEADY OR OFFERS A SLOW RISE
TO NEAR 102.8 FEET BY LATER MONDAY GIVEN CONTINUED RUNOFF FROM
THURSDAY NIGHT'S HEAVY RAINFALL.
FOR BOATERS MANY HAZARDS STILL EXIST.
BREAKWATER AND OTHER ROCKS OR OBSTRUCTIONS TO NAVIGATION MAY BE
OBSCURED BY THE HIGH WATER LEVELS ON THE LAKE. IN
ADDITION...PLENTY OF DEBRIS REMAIN IN THE LAKE...ESPECIALLY NEAR
RIVER MOUTHS. DUE TO THESE FACTORS... RECREATIONAL BOATING IS
DISCOURAGED AT THIS TIME.
&&
.CLIMATE...
WE CONTINUE TO ADD TO OUR RECORD MAY RAINFALL AT BTV. ADDITIONAL
0.70" WITH SHOWERS AND THUNDERSTORMS ON SATURDAY AND EARLIER THIS
MORNING HAVE BROUGHT THE MONTHLY TOTAL RAINFALL TO 8.55". THE OLD
RECORD FOR THE MONTH OF MAY WAS 7.10" IN MAY 2006.
WETTEST MAY
8.55 INCHES IN 2011 (AS OF 4PM EDT 5/29)
7.10 INCHES IN 2006
6.31 INCHES IN 1983
WETTEST APRIL
7.88 INCHES IN 2011
6.55 INCHES IN 1983
6.12 INCHES IN 1996
METEOROLOGICAL SPRING - MAR/APR/MAY
19.82 INCHES IN 2011 (AS OF 4PM EDT 5/29)
15.46 INCHES IN 1983
12.77 INCHES IN 2000
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...EVENSON
NEAR TERM...EVENSON
SHORT TERM...JMG
LONG TERM...BANACOS
AVIATION...WGH/JN
MARINE...WFO BTV
CLIMATE...WFO BTV
Hazardous weather outlook, May 29, 2:22 AM EST, 22 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
322 AM EDT SUN MAY 29 2011
NYZ026>031-034-035-087-VTZ001>012-016>019-300930-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
322 AM EDT SUN MAY 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE LIKELY ONCE AGAIN THIS AFTERNOON.
STRONGER STORMS MAY CONTAIN SMALL HAIL AND/OR GUSTY WINDS...ALONG
WITH CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
VERY HOT AND HUMID CONDITIONS ARE EXPECTED ON TUESDAY. VALLEY HIGH
TEMPERATURES ARE EXPECTED TO APPROACH 90 DEGREES WITH HEAT INDEX
VALUES IN THE MID 90S FOR SEVERAL HOURS.
THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS DURING THE DAY ON
WEDNESDAY ASSOCIATED WITH A STRONG COLD FRONT. THE GREATEST
POTENTIAL FOR SEVERE WEATHER BASED ON CURRENT INDICATIONS IS FROM
THE CHAMPLAIN VALLEY EASTWARD ACROSS CENTRAL AND EASTERN VERMONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
BANACOS
In the hours before
Special weather statement, May 29, 9:04 PM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1004 PM EDT SUN MAY 29 2011
NYZ028-031-034-035-VTZ001-005-017-300300-
EASTERN CHITTENDEN VT-EASTERN CLINTON NY-EASTERN ESSEX NY-
GRAND ISLE VT-WESTERN CHITTENDEN VT-WESTERN CLINTON NY-
WESTERN ESSEX NY-
1004 PM EDT SUN MAY 29 2011
...A STRONG THUNDERSTORM IS APPROACHING THE CHAMPLAIN VALLEY...
AT 953 PM EDT...A STRONG THUNDERSTORM WAS NEAR AUSABLE FORKS...MOVING
EAST AT 45 MPH. THIS STORM IS CAPABLE OF PRODUCING LOCALLY HEAVY RAIN
AND GUSTY WINDS. ANY BOATERS ON LAKE CHAMPLAIN SHOULD SEEK SAFE
HARBOR IMMEDIATELY.
THIS STORM WILL BE NEAR...
WILLSBORO AROUND 1010 PM EDT...
SOUTH BURLINGTON...AND BURLINGTON AROUND 1020 PM EDT...
ESSEX JUNCTION AROUND 1030 PM EDT...
LAT...LON 4463 7299 4432 7294 4434 7390 4450 7392
WGH
Special weather statement, May 29, 10:10 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1110 PM EDT SUN MAY 29 2011
VTZ002-003-005>008-016-017-300415-
CALEDONIA VT-EASTERN CHITTENDEN VT-EASTERN FRANKLIN VT-LAMOILLE VT-
ORLEANS VT-WASHINGTON VT-WESTERN CHITTENDEN VT-WESTERN FRANKLIN VT-
1110 PM EDT SUN MAY 29 2011
...A STRONG THUNDERSTORM WILL AFFECT LAMOILLE...NORTHEASTERN
CHITTENDEN...NORTHEASTERN WASHINGTON...NORTHWESTERN CALEDONIA...SOUTH
CENTRAL FRANKLIN AND SOUTH CENTRAL ORLEANS COUNTIES...
AT 1107 PM EDT...A STRONG THUNDERSTORM WAS 4 MILES NORTHEAST OF
COLCHESTER...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT DANGEROUS
LIGHTNING. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN
POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
NORTH UNDERHILL...CLOVERDALE...PLEASANT VALLEY...UNDERHILL STATE
PARK...SOUTH CAMBRIDGE...SMUGGLERS NOTCH...HYDE PARK...CADYS FALLS...
GARFIELD...GREEN RIVER RESERVOIR STA...NORTH WOLCOTT...WOLCOTT...
GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.
LAT...LON 4473 7207 4443 7206 4449 7316 4463 7318
Special weather statement, May 29, 10:11 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1111 PM EDT SUN MAY 29 2011
VTZ003-004-300415-
ESSEX VT-ORLEANS VT-
1111 PM EDT SUN MAY 29 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ESSEX AND NORTHERN
ORLEANS COUNTIES...
AT 1107 PM EDT...A STRONG THUNDERSTORM WAS NEAR SOUTH NEWPORT...
MOVING EAST AT 45 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT DANGEROUS
LIGHTNING. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN
POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
WEST CHARLESTON...EXIT 27 I91...MORGAN...MORGAN CENTER...AVERYS
GORE...WARREN GORE...AVERILL...WALLACE POND...STEWARTSTOWN...
GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.
LAT...LON 4500 7147 4499 7153 4490 7150 4486 7155
4479 7157 4475 7241 4495 7243 4502 7178
4502 7146Special weather statement, May 29, 10:40 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1140 PM EDT SUN MAY 29 2011
VTZ007-008-010-300430-
CALEDONIA VT-ORANGE VT-WASHINGTON VT-
1140 PM EDT SUN MAY 29 2011
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON...
NORTHEASTERN ORANGE AND SOUTHERN CALEDONIA COUNTIES...
AT 1139 PM EDT...A STRONG THUNDERSTORM WAS 5 MILES WEST OF WEST
GROTON...MOVING EAST AT 45 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT DANGEROUS
LIGHTNING. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN
POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
WEST GROTON...GROTON...EAST RYEGATE...RYEGATE...
LAT...LON 4433 7187 4433 7198 4431 7203 4428 7206
4425 7204 4418 7205 4415 7203 4411 7205
4410 7202 4408 7204 4413 7258 4433 7258
4435 7185Special weather statement, May 29, 11:32 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1232 AM EDT MON MAY 30 2011
VTZ003-004-007-300500-
CALEDONIA VT-ESSEX VT-ORLEANS VT-
1232 AM EDT MON MAY 30 2011
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ESSEX...EAST CENTRAL
ORLEANS AND NORTHEASTERN CALEDONIA COUNTIES...
AT 1229 AM EDT...A STRONG THUNDERSTORM WAS 4 MILES SOUTHWEST OF EAST
BRIGHTON...MOVING EAST AT 40 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. EXPECT DANGEROUS
LIGHTNING. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN
POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
MAIDSTONE STATE PARK...BRUNSWICK SPRINGS...MAIDSTONE...
LAT...LON 4465 7197 4483 7195 4485 7155 4479 7156
4475 7162 4473 7162 4471 7160 4466 7158
4465 7155Flash Flood, Caledonia
- When
- May 30, 1:00 AM EST to 7:00 AM EST
- Where
- Caledonia County, 1.94 mi WNW of Danville to 2.27 mi NW of East Peacham
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Public
- Coordinates
- 44.432, -72.166
Heavy rains from thunderstorms washed out multiple local roads in Danville.
Flash Flood, Washington
- When
- May 30, 2:20 AM EST to 9:00 AM EST
- Where
- Washington County, 1.41 mi W of Montpelier to 0.67 mi NW of Montpelier
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.273, -72.598
Heavy rainfall eroded a dam on a small pond in Hubbard Park in Montpelier, threatening nearby homes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, May 30, 20111 death · 14 injured · 2 events
- Tornadoes and Hail in North Dakota, May 30, 2011$2.4 million · EF2 · 27 events
- Heat in Alabama, May 30, 201124 injured · 1 event
- Tornado and Hail in Nebraska, May 30, 2011$5.5 million · EF0 · 31 events
- Heat in Pennsylvania, May 30, 20111 death · 1 event
- Tornadoes and Flash Flood in Minnesota, May 30 to 31, 2011$1.6 million · EF1 · 18 events
- Tornadoes and Hail in Nebraska, May 30, 2011$1.1 million · EF0 · 45 events
- Tornadoes and Hail in South Dakota, May 30, 2011$160,000 · EF0 · 23 events
- Flash Flooding in New Hampshire, May 30 to 31, 2011$321,000 · 6 events
- Hail and Lightning Strike in Minnesota, May 30, 2011$100,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Kansas, May 30 to 31, 2011$65,000 · 1 in hail · 15 events
- Hail and Damaging Winds in South Dakota, May 30, 2011$80,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312367, 312372.